What Should I Use for Sleep : Risks of Toughing It Out & Going Sleepless?
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  What Should I Use for Sleep : Risks of Toughing It Out & Going Sleepless?


Sirs, I am a diagnosed BP II on 1500 mg Depakote ER with occasional insomnia. Mostly I just deal (lots of exercise) w/occasional early morning awakening and mild depression when it happens, or difficulty sleeping when that happens  (less than 10percent of the time).

I average 6-8 hrs sleep and 90 percent of the time everything is ok. If I dont sleep (at all) I am a mixed bag of depressive and manic symptoms, and tend to rapidly cycle. Depressive in the morning peaking around noon and becoming more manic towards evening.

My question is, I am reluctant to take _any_ sleep medication because I fear addiction. What should I be using here? I have sonata. That gives me about 2 hrs sleep which is as good as no sleep. I have Ambien which gives a little more sleep and tends to cause rebound insomnia. I can also take Trazodone, which I think will work but is an anti depressant. I can also ask the P-doc for a benzo but fear them most of all.

What are my risks of just "tuffing it out" and going sleepless once or twice a month? Will I make the BP worse over time? In my opinion my symptoms are mild I was late onset BP (45). I was fairly manic for about 6 mos before some "enlightened" endocrinoligist decided to try giving me 300 mg doses of Trazodone to fix what he decided was a serotinin deficiency. I then started rapid cycling and became quite dysphoric. I'd be a suicide now but for a good P-doc who told me "son, your bipolar II".
 

Dear Mr. C' -- 
Good questions.  

1.  What should you be using for sleep?  Let's come back to that. 

2. What are the risks of "tuffing it out" (aka toughing it out) and going sleepless once or twice a month?  Will it make the BP worse over time?

This latter pair of questions will inform the first one, yes?  So: can going sleepless make BP worse over time?  Well, I'm not aware of any direct data on that question.  What we do know:  bipolar disorder gets worse over time in some people, but not all.  It seems that each episode sort of serves as a driver to make subsequent episodes more frequent and more severe.  

Does that apply to you?  No way to know for sure -- unless you had the sense that things were worsening, while you watch.  I agree with the concern about Trazodone on purely theoretical grounds, as an antidepressant; and obviously much more so on the basis of your experience with it.  Your symptoms may be mild now, but it sounds like they were really severe at the time you might have been thinking about suicide.  

Anyway, sounds like you've got a good doc' so I'd defer to whatever you and she/he work out, because she/he knows you and your history.  I hope you've had a look at the page on my website about "dark therapy" (read about Biological Clocks and Bipolar, then on at the lower part of the section to Biological Clocks and Treatment), not so much to recommend the 10 hours of enforced darkness per se, but to make you aware of this tantalizing case history which seems to say that exposure to late night light could be part of "cycling" pressures.  In my view anyone with rapid cycling should know about this case report, because the implications for treatment are obvious and not dangerous:  get dimmers for any lights you use after 9 pm, and don't watch TV or use a computer (your online address suggests this might be an issue for you?) after 8 or 9 pm.  Thus there may be a non-medication approach to tinker with on your own there. 

Now, what should you be using for sleep?  Ambien seems to be pretty good.  Some of my patients alternate that with a benzodiazepine like Ativan (lorazepam) or Restoril (temazepam) and do not seem to have developed tolerance or habituation (like having withdrawal symptoms when they don't use it) to either.  But in my view, the name of the game is to treat cycling, not sleep.  In my experience, very very few people, not a one I can think of right now, have sleep problems when they don't have symptoms.  So I target the symptoms, not the sleep.  More mood stabilizer, either raising doses or adding additional medications, is the emphasis I'd urge you to discuss with your doctor (if that conversation hasn't happened already).  

Dr. Phelps


Published March, 2003
 

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?